Michigan, 2021

Hail in Michigan, June 12, 2021

June 12, 2021 · NWS APX · 4 events in 3 counties and zones

Multiple rounds of storms initiated near the I-75 corridor during the afternoon and evening, producing severe hail in several counties across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Multiple rounds of storms initiated near the I-75 corridor during the afternoon and evening, producing severe hail in several counties across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 12, 1:02 PM EST, 4 hours 27 minutes earlier.

Area forecast discussion, Jun 12, 1:02 PM EST, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
202 PM EDT Sat Jun 12 2021

.NEAR TERM...(Through Tonight)
Issued at 149 PM EDT Sat Jun 12 2021

...Shower threat comes to an end...

High impact weather potential: Much like the last few days...will
need to be on the lookout for an isolated severe storm this
afternoon into early this evening.

Pattern synopsis and forecast:

Mid level heights begin to fall across the northern Great Lakes
early this afternoon...driven by shallow shortwave trough digging
southeast across western upper Michigan and much stronger wave
pinwheeling across central Manitoba. Plume of deep moisture centered
south to north right across the northern Michigan, as evident by
precipitable water values of near 1.40 inches on our local 12z
sounding. Despite this deep moisture and quickly approaching lead
wave, not a whole lot of activity out there just yet...a product
of morning clouds delaying development of low level cape and
remnant mid level ridge axis.

Lead shortwave crosses the area this evening as west/northwest mid
and upper level flow strengthens. Passage of this wave will scour
out the deeper moisture...ending the shower and storm threat in the
process.

Primary forecast concerns/challenges:

Addressing shower/storm threat into this evening and any attendant
severe weather concerns.

Details:

Almost a carbon-copy of the past few days, with additional shower
and storm development expected this afternoon and evening as
diurnally-driven instability is utilized (up and over 1k joules/kg
of mixed layer cape). And, also like the last few days, expect
greatest threat for more "organized" storms to be found across
portions of north central and northeast lower Michigan where low
level convergence will be maximized. As mentioned with the morning
update, SPC has placed south central portions of our area (Houghton
Lake and points south) into a marginal risk for severe weather. Hard
to argue with this idea in light of what happened yesterday and with
expected increase of effective shear values to over 30 knots,
enhanced downdraft potential via precip-loading cores, and possible
storm interactions. So, while not expecting any widespread severe
threat, wouldn't be terribly surprised to see an isolated severe
storm or two into the very early hours of this evening.
Loss/utilization of instability will end the shower/storm threat
this evening, with dry weather prevailing through the overnight
hours. Lows tonight expected to range through the 50s.

&&

.SHORT TERM...(Sunday through Tuesday)
Issued at 309 AM EDT Sat Jun 12 2021

..Chance for showers returns Sunday night...

High Impact Weather Potential: Low

Pattern Synopsis:

Impressive ridging centered over the 4 Corners will amplify into
southern Canada through the first part of the week as troughing also
amplifies downstream across the Great Lakes/NE CONUS. An embedded
jet max/shortwave will progress overhead Sunday into Monday morning,
leading to N/NW upper-level flow over the Great Lakes by the end of
the period. At the surface, a weak front may slide across the Great
Lakes early in the period as high pressure strengthens near Hudson
Bay.

Forecast/Details:

As the aforementioned shortwave progresses across the Great Lakes,
it will provide sufficient forcing aloft to support showers that are
expected to move across the area late Sunday evening into early
Monday morning. While these showers will be more widespread than
recent airmass thunderstorm activity, rainfall totals will likely
remain less than 0.25" for most. The best chance for any higher
totals will come across northern lower west of the I-75 corridor.
This could provide some relief to drought-stricken areas, but not
nearly enough to make a substantial impact. After these showers
depart, rain chances remain low through the beginning of the week.
The frontal passage and strengthening high pressure will advect a
cooler, drier airmass from the north down into northern Michigan.
This will lead to very pleasant conditions across the area with
highs in the low to mid 70s underneath sunny skies.

.LONG TERM...(Tuesday night through Saturday)
Issued at 309 AM EDT Sat Jun 12 2021

High Impact Weather Potential: Low

Impressive ridging across the Rockies will continue to amplify into
the middle of the work week as troughing dips down into the Mid-
Atlantic. Ridging looks to slide over the Great Lakes late in the
week before a potential jet max/shortwave moves across the region.
The main story of the week will be more comfortable temps and
potential fire weather concerns for areas that have seen little to
no rainfall over the past several weeks. Northerly low-levels winds
will continue to advect a cooler, drier airmass into the region
through the middle of the week, leading to sunny/clear skies and
highs in the 70s and low 80s. With dewpoint temperatures in the 30s,
RHs may dip well into 20s and even the teens locally during the
afternoon. This is something to monitor as next week nears,
especially if many areas don't see any significant rain this
weekend. Otherwise, the next main chance of rain and potential
thunder appears to be late in the work week associated with the
shortwave moving through.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 149 PM EDT Sat Jun 12 2021

VFR conditions expected to continue. Will need to watch for more
showers and storms this afternoon, especially at kAPN. However,
current trends support most of the activity remaining off to
their south. Skies clear tonight, potentially leading to some
light mist development. Sunny skies expected on Sunday. No wind
issues, other than perhaps some brief gusty winds at KAPN if
storms impact that location.

&&

.MARINE...
Issued at 149 PM EDT Sat Jun 12 2021

Winds become west to northwest tonight through Sunday
night...increasing in speed some in the process. Trends still
support both winds and waves remaining below advisory levels. May
see a few showers and storms into this evening, any of which could
produce some brief gusty winds and locally heavy rain.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...MB
SHORT TERM...DJC
LONG TERM...DJC
AVIATION...MB
MARINE...MB
Hazardous weather outlook, Jun 12, 2:43 PM EST, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
343 PM EDT Sat Jun 12 2021

MIZ016>018-020>036-041-042-086>088-095>099-131200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
343 PM EDT Sat Jun 12 2021

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Through tonight.

Scattered thunderstorms are expected this afternoon into this
evening across portions of northern lower Michigan. While
widespread severe weather is not expected, isolated severe storms
remain possible. The greatest threat area for severe weather will
be east of US-131 and south of M-72, with hail up to one inch in
diameter and wind gusts to 60 mph the primary severe weather
concern. In addition, any storms that do develop will be capable
of producing very heavy downpours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-131200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
343 PM EDT Sat Jun 12 2021

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Through tonight.

A few thunderstorms are possible this afternoon into this evening
for portions of Lakes Michigan and Huron. No severe storms are
anticipated, but a few storms may bring gusty winds and heavy
downpours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Jun 12, 3:30 PM EST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Gaylord MI
430 PM EDT Sat Jun 12 2021

MIZ034-035-122115-
Roscommon-Ogemaw-
430 PM EDT Sat Jun 12 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WESTERN OGEMAW AND
CENTRAL ROSCOMMON COUNTIES...

At 428 PM EDT, strong thunderstorms were clustered over Nester
Township, or 9 miles southeast of Prudenville, moving east at 35 mph.

Winds in excess of 30 mph and penny size hail are possible with this
storm.

Locations impacted include...
Houghton Lake, West Branch, Prudenville, St. Helen, Rose City, Lake
St. Helen, Twin Lakes Area, Roscommon County Airport, Selkirk, Nester
Township, Clear Lake, Bowmanville and Skidway Lake.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4425 8476 4436 8478 4448 8407 4416 8406
      4416 8444
TIME...MOT...LOC 2028Z 270DEG 28KT 4424 8449

Cornish
Special weather statement, Jun 12, 5:18 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Gaylord MI
618 PM EDT Sat Jun 12 2021

MIZ016-122300-
Emmet-
618 PM EDT Sat Jun 12 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL EMMET COUNTY...

At 618 PM EDT, a strong thunderstorm was located over Good Hart, or
10 miles northwest of Harbor Springs, moving east at 25 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Petoskey, Harbor Springs, Pellston, Conway, Good Hart, Pleasant View,
Bay View, Oden, Petoskey State Park and Stutsmanville.

LAT...LON 4564 8513 4559 8473 4532 8486 4544 8512
      4551 8516 4559 8517
TIME...MOT...LOC 2218Z 287DEG 21KT 4555 8511

Cornish

The radar

The NCL Michigan radar (KAPX), 44 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Montmorency

When
June 12, 5:29 PM EST
Where
Montmorency County, 1.2 mi SW of Atlanta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.990, -84.170

Hail, Montmorency

When
June 12, 5:36 PM EST
Where
Montmorency County, 0.49 mi E of Atlanta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.000, -84.140

Hail, Roscommon

When
June 12, 5:45 PM EST
Where
Roscommon County, 4.4 mi SSW of Loxley
Measured
1.25 in hail
Reported by
Public
Coordinates
44.210, -84.810

Time estimated via radar.

Hail, Gladwin

When
June 12, 6:38 PM EST
Where
Gladwin County, 1.21 mi NW of Gladwin
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.990, -84.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970377, 970378, 970379, 970380.